Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 179, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 29, 2005, 5:24 PM CDT for Swift County, Minnesota. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 5:24 PM CDT (22:24 UTC)
- Expired
- Jun 29, 2005, 6:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Swift County, MN
The radar
The Minneapolis radar (KMPX), 188 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:25 PM CDT | TSTM WND DMG | 3 N Holloway, MN | TREE DOWN. |
| Jun 29, 5:25 PM CDT | HAIL 0.88 | 3 N Holloway, MN | HAILED ABOUT 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 11:30 AM CDT | Tornado Watch | SPC | 7 hr |
| Jun 29, 3:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 292224 SVRMPX MNC151-292315- /O.NEW.KMPX.SV.W.0179.050629T2224Z-050629T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 524 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SWIFT COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 615 PM CDT * AT 519 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED NEAR HOLLOWAY...OR ABOUT 17 MILES WEST OF BENSON...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... DANVERS... CLONTARF... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4525 9607 4515 9587 4541 9550 4542 9584 $$ RJN/MKM
2 follow-up statements
000 WWUS53 KMPX 292248 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 548 PM CDT WED JUN 29 2005 MNC151-292315- /O.CON.KMPX.SV.W.0179.000000T0000Z-050629T2315Z/ SWIFT MN- 548 PM CDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR SWIFT COUNTY... AT 543 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED NEAR CLONTARF...OR ABOUT OVER BENSON...MOVING NORTHEAST AT 40 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE HOLLOWAY AND DANVERS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN MINNESOTA. LAT...LON 4525 9607 4515 9587 4541 9550 4542 9584 $$ MKM/RJN
000 WWUS53 KMPX 292312 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 610 PM CDT WED JUN 29 2005 MNC151-292330- /O.CON.KMPX.SV.W.0179.000000T0000Z-050629T2315Z/ SWIFT MN- 610 PM CDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 615 PM CDT FOR SWIFT COUNTY... THE THUNDERSTORMS OVER EASTERN SWIFT COUNTY HAVE WEAKENED BELOW SEVERE LIMITS. EARLIER...AT 525 PM...THE PUBLIC REPORTED NICKEL SIZE HAIL AND A TREE DOWN 3 MILES NORTH OF HOLLOWAY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN MINNESOTA. LAT...LON 4525 9607 4515 9587 4541 9550 4542 9584 $$ RJN/MKM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:45 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 29, 2:45 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 245 PM CDT WED JUN 29 2005 .DISCUSSION... FORECAST CONCERN NEAR TERM...SEVERE CONVECTION POTENTIAL AND TEMPERATURES. ABR RADAR SHOWING SOME SCATTERED CELLS OVER EASTERN SOUTH DAKOTA...ALONG COLD FRONT. EXPECT THIS TO BE THE MAIN ACTION...RIDE INTO WESTERN MN THIS EVENING...WITH CONVECTIVE LINE/LINEAR MODE/DEVELOPING...AND MOVE ACROSS SOUTHERN MN DURING THE EVENING. WARM FRONTAL BOUNDARY WILL BE ANOTHER AREA TO WATCH-INTO WEST CENTRAL MN FOR TORNADO THREAT. HEAVY RAIN AXIS WILL REMAIN ALONG/NORTH OF THE WARM FRONT WILL 1-2 INCH RAINS POSSIBLE IN SHORT PERIOD OF TIME. THE LINEAR MCS WILL ALSO PRODUCE 1 INCH RAINS IN SHORT PERIOD OF TIME..WITH DAMAGING WINDS A DECENT THREAT. THIS SYSTEM WILL EXIT INTO WESTERN WISCONSIN AFTER 03Z. RAIN SHOULD COME TO AN END WITH CAA LOW CLOUDS MOVING INTO NORTHWEST CWA LATER TONIGHT. COOLER AND MOSTLY CLOUDY OVER THE CWA FOR THURSDAY...WITH CYCLONIC FLOW OVER THE AREA. MAY BE A STRAY SHOWER OR TWO SO WILL CONTINUE WITH LOW POPS SHOWERS HERE. HIGH PRESSURE RIDGE BUILDS EAST THURSDAY NIGHT AND FRIDAY WITH MORE SUNSHINE AND DRY WEATHER EXPECTED. WILL FOLLOW MOVE GUIDANCE TEMPERATURES MOST PERIODS. LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY STILL PRETTY GOOD AGREEMENT AMONGST THE MODELS WITH RESPECT TO SATURDAY NIGHT AND SUNDAY. ZONAL FLOW TURNING WSW WITH MAIN TROUGH AND EMBEDDED WAVES AT TIMES. UKMET IS A LITTLE QUICK EXITING THE SYSTEM...BUT ECMWF AND GFS INDICATE TROUGH AXIS GOING THROUGH LATE SUNDAY NIGHT OR EARLY MONDAY. WILL MAINTAIN CHC POPS THROUGH SUNDAY NIGHT. STILL LOOKS LIKE AIRMASS WILL DRY OUT MONDAY AND TUESDAY. ZONAL FLOW RETURNS LATER ON TUESDAY. GFS SUGGESTS JET WOULD NOT BE AS STRONG AS WHAT WEVE BEEN SEEING SO FAR THIS WEEK...BUT ECMWF BRINGS ANOTHER DEEP TROUGH AT US TUESDAY NIGHT AND WEDNESDAY. GIVEN OUR PATTERN THE LAST THREE WEEKS...WOULD NOT BE SURPRISED TO SEE THE ECMWF SOLUTION. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && DWE/TDK
Hazardous weather outlook, Jun 29, 3:35 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 335 PM CDT WED JUN 29 2005 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-300400- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 335 PM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT. TORNADOES WILL BE POSSIBLE...ESPECIALLY IN MINNESOTA. STORMS IN EASTERN SOUTH DAKOTA WILL MOVE INTO MINNESOTA...WHILE OTHERS DEVELOP IN MINNESOTA DURING THE LATE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING A TORNADO. LARGE HAIL AND POCKETS OF DAMAGING WIND ARE ALSO POSSIBLE...ALONG WITH HEAVY RAIN. A FEW OF THESE STORMS MAY ALSO DEVELOP OR MOVE INTO WESTERNMOST SECTIONS OF WISCONSIN. LATER THIS EVENING...THE STORMS WILL TRANSITION TO DAMAGING WIND STORMS. IT IS POSSIBLE THAT THERE WILL BE A NORTH TO SOUTH LINE OF STORMS...TRACKING EASTWARD...PRODUCING WIDESPREAD DAMAGING WIND...AND POSSIBLY SOME HAIL. STAY TUNED FOR LATER STATEMENTS AND FORECASTS. WATCHES AND WARNINGS WILL BE LIKELY THROUGH LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION SHOULD BE EXPECTED THIS AFTERNOON AND TONIGHT. TDK
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:19 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 56 min |
| Jun 29, 5:12 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 63 min |
| Jun 29, 5:14 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 46 min |
| Jun 29, 5:55 PM CDT | Tornado Warning | MPX | Redwood | 36 min |
| Jun 29, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 20 min |
| Jun 29, 6:14 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Todd | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.